Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 199, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 10, 2019, 5:54 PM EDT for Franklin County, Henry County, Pittsylvania County, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2019, 5:54 PM EDT (21:54 UTC)
- Expired
- Aug 10, 2019, 7:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:38 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 10, 3:38 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 338 PM EDT Sat Aug 10 2019 .SYNOPSIS... A weak cold front will sink well south of the area overnight. High pressure builds to the north of the region Sunday and remains in place into Monday resulting in drier weather. The high will weaken while passing offshore early next week with a return of heat, and humidity along with increasing chances of showers and storms through midweek. && .NEAR TERM /THROUGH SUNDAY/... As of 245 PM EDT Saturday... Clusters/bands of showers/storms continue to develop across southwest sections within an area of moisture convergence just south of the dewpoint front and where instability has pooled a bit. These likely to spread east and southeast into early this evening before fading as drier air works in from the north/east. With decent winds aloft supported by higher bulk shear values, could still see a stronger storm or two espcly along and south of the VA/NC border. Thus will be leaving in decent chance to isolated pops heading into far southern sections through late this evening. Otherwise expect a weak passing wave along the actual surface boundary to the south to finally pull the associated dewpoint and 85h front through the region from the north overnight. This should allow for gradual drying overnight as dewpoints drop ahead of high pressure that will build in from the northwest after midnight. Expect dry advection to limit fog to mostly the deeper valleys and perhaps over the west/southwest where rain has occurred. Lows likely a bit cooler espcly north and west where drier air will be best with mostly comfortable 50s mountains to low/mid 60s south. Surface high will slide in from the north on Sunday as mid level ridging starts to increase a bit. Light northeast flow likely to advect in enough low level dry air combined with much drier air aloft per forecast soundings to make for an overall dry and less humid afternoon. However with cooler air aloft pulling out, will see highs stay rather similar to today with mid/upper 80s east and upper 70s/low 80s west. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 300 PM EDT Saturday... Sunday night into Monday night, surface high pressure is expected to remain positioned over the region, as heights aloft build and the overall pattern stays nearly zonal. Precipitation chances will be minimal, being limited to isolated showers and a few storms along , and just west of, the crest of the Blue Ridge from roughly Galax, VA, southwest into the Northern Mountains of North Carolina Monday afternoon. Tuesday into Tuesday night the pattern changes as a shortwave troughs head eastward along the zonal flow, and approaches the region early Tuesday morning, crosses Tuesday afternoon and evening, and becomes positioned along or near the NC/VA border towards daybreak Wednesday. An associated cold front will move across the area as well, coincident to the shortwave trough. Temperatures will trend warmer Monday into Tuesday with Tuesday's readings a little over five degrees above normal. Low temperatures during this period will average about five degrees above normal. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 140 PM EDT Saturday... Tuesday's cold front is expected to become stalled near the VA/NC boarder by Wednesday morning, and only inch southward during the course of the day. The result will be a continued focus for additional showers and storms near and south of this front on Wednesday. This will impact primarily the southern half of the forecast area with coverage best during the peak heating of the day. Guidance varies on how far south the cold front will progress through Thursday, and thus how much impact on our precipitation forecast this feature will have for Thursday. Also, as a surface high builds in behind the front, the anti-cyclonic flow around it may advect low level moisture upslope across western portions of the area where isolated to scattered showers and storms may develop across portions of southeast West Virginia, south into the Mountain Empire region of southwest Virginia. By Friday, all guidance is in good agreement of the cold front continuing its trek south of the region and surface high pressure building into the area from the north. While there still may be some anti-cyclonic moisture advection westward into the mountains, at this point, it looks minimal to include any isolated convection across the west. Will have a dry forecast for the are this day. For Saturday, guidance again is showing notable variations on our forecast. A consensus solution points toward the potential for a redevelopment of isolated showers and storm along and near the crest of the Blue Ridge thanks to differential heating along this feature. Minimal coverage is possible across the Piedmont and the mountains of southeast West Virginia, south into far southwest Virginia. During this portion of the forecast, high temperatures are expected to average about five degrees below normal Wednesday and Thursday, and closer to normal Friday into Saturday. Low temperatures are expected to average around five degrees above normal Wednesday into Thursday, but only a couple of degrees above normal Friday and Saturday. Confidence in this portion of the forecast is on the low side of moderate. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 1245 PM EDT Saturday... Overall VFR will prevail this afternoon with periods of MVFR/IFR possible mainly south and west of the TAF sites where scattered showers/storms may occur. However cant totally rule out showers around KROA/KBCB but most should be short lived so likely will include a vicinity mention east to KDAN into early this evening. Otherwise looking at scattered/broken cumulus between 4-6K before loss of heating. Any lingering convection should push east and fade this evening but may hang around the KDAN vicinity past sunset per latest short term models. Clouds should also fade to VFR this evening before seeing fog/stratus form in the valleys with some sub-VFR low clouds possible near KDAN espcly if showers occur there. Fog looks most likely at KLWB where including another round of late night VLIFR/LIFR and MVFR/IFR at KBCB. Surface front should finally push far enough to the south on Sunday allowing somewhat drier air to filter in from the north with widespread VFR expected. Also appears dry enough to preclude any shra/tsra during Sunday afternoon. Light winds will turn northwest at 5-10 kts this afternoon before becoming light northeast overnight. Northeast winds at 5-15 look to occur Sunday as high pressure builds in from the north. .Extended Aviation Discussion... The front remains south of the region into Sunday night and perhaps Monday with more in the way of VFR outside of late night fog in the valleys and isolated storms later Monday mainly mountains. Fog could still be a problem during the last night/early morning hours for KBCB and KLWB into early next week, but not likely elsewhere. Thunderstorm chances and associated MVFR ceilings and visibility return for later Tuesday. Scattered MVFR showers and thunderstorms will be likely on Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...DS LONG TERM...DS AVIATION...JH/KK
Hazardous weather outlook, Aug 10, 2:53 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 253 PM EDT Sat Aug 10 2019 NCZ001>003-018-019-VAZ015>017-111900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd- 253 PM EDT Sat Aug 10 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Strong to isolated severe thunderstorms containing damaging winds and hail will be possible into early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-111900- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 253 PM EDT Sat Aug 10 2019 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ034-035-044>047-058-059-111900- Caswell-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 253 PM EDT Sat Aug 10 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values of 100 to 104 degrees will be possible Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004-005-020-VAZ032-033-043-111900- Stokes-Rockingham-Yadkin-Patrick-Franklin-Henry- 253 PM EDT Sat Aug 10 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Strong to isolated severe thunderstorms containing damaging winds and hail will be possible into early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values of 100 to 104 degrees will be possible Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 1:55 PM EDT, 3 hours 59 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 155 PM EDT Sat Aug 10 2019 NCZ020-101830- Yadkin- 155 PM EDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY... Until 230 PM EDT. At 154 PM EDT, a strong thunderstorm was located near Swancreek, moving east at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Yadkinville... Nebo... Shacktown... and Brooks Crossroads. LAT...LON 3613 8087 3621 8085 3623 8057 3609 8059 TIME...MOT...LOC 1754Z 274DEG 24KT 3617 8081 DS
Special weather statement, Aug 10, 1:56 PM EDT, 3 hours 58 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 156 PM EDT Sat Aug 10 2019 NCZ003-101830- Surry- 156 PM EDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY... Until 230 PM EDT. At 156 PM EDT, a strong thunderstorm was located near Dobson, moving east at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Dobson... Ararat... White Plains... and Level Cross. LAT...LON 3641 8079 3646 8077 3644 8053 3634 8060 TIME...MOT...LOC 1756Z 290DEG 18KT 3643 8075 DS
Special weather statement, Aug 10, 2:14 PM EDT, 3 hours 40 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 214 PM EDT Sat Aug 10 2019 NCZ003-020-101845- Yadkin-Surry- 214 PM EDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT YADKIN AND SURRY COUNTIES... Until 245 PM EDT. At 213 PM EDT, a strong thunderstorm was located over Boonville, moving east at 20 mph. Brief, locally heavy rain with rates of three to four inches per hour are also expected. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Boonville... East Bend... Nebo... Siloam... and Rockford. LAT...LON 3617 8073 3623 8077 3633 8056 3622 8051 TIME...MOT...LOC 1813Z 251DEG 18KT 3622 8071 DS
Special weather statement, Aug 10, 2:52 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Sat Aug 10 2019
NCZ003-004-020-101915-
Stokes-Yadkin-Surry-
252 PM EDT Sat Aug 10 2019
...A STRONG THUNDERSTORM WILL AFFECT STOKES, YADKIN, AND SURRY
COUNTIES...
Until 315 PM EDT.
At 247 PM EDT, several heavy rain producing showers and storms were
merging over southeast Surry County and neighboring sections of
Stokes and Yadkin Counties. Locally heavy rainfall rates of three to
four inches are occurring with these storms may result in brief,
localized flooding. The showers and storms were moving southeast at
25 mph.
Winds in excess of 30 mph and pea size hail are possible with a
couple of these storms.
Locations impacted include...
East Bend...
King...
Pilot Mountain State Park...
Level Cross...
and Siloam.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3626 8064 3635 8067 3640 8057 3627 8035
3626 8036 3626 8045 3624 8045 3623 8043
3622 8043 3621 8045 3618 8044
TIME...MOT...LOC 1847Z 295DEG 23KT 3631 8053
DSSpecial weather statement, Aug 10, 3:55 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT Sat Aug 10 2019
NCZ004-102030-
Stokes-
355 PM EDT Sat Aug 10 2019
...A STRONG THUNDERSTORM WILL AFFECT STOKES...
Until 430 PM EDT.
At 355 PM EDT, a strong thunderstorm was located near Sandy Ridge,
moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sandy Ridge...
Prestonville...
and Ayersville.
LAT...LON 3651 8028 3654 8025 3654 8020 3648 8004
3637 8014
TIME...MOT...LOC 1955Z 311DEG 15KT 3650 8022
DSSpecial weather statement, Aug 10, 5:20 PM EDT, 34 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 520 PM EDT Sat Aug 10 2019 VAZ032-033-043-102200- Henry-Franklin-Patrick- 520 PM EDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN AND NORTHERN HENRY COUNTIES THROUGH 600 PM EDT... At 520 PM EDT, a strong thunderstorm was located near Fairy Stone State Park, moving east-southeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Martinsville... Bassett... Sydnorsville... Ferrum... and Axton. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3677 8014 3695 8013 3692 7963 3663 7969 TIME...MOT...LOC 2120Z 274DEG 21KT 3686 8004 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:07 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 53 min |
| Aug 10, 1:36 PM EDT | Special Weather Statement | RNK | Patrick | 24 min |
| Aug 10, 5:20 PM EDT | Special Weather Statement | RNK | City of Martinsville | 40 min |
| Aug 10, 6:51 PM EDT | Special Weather Statement | RNK | Halifax | 54 min |
| Aug 10, 6:57 PM EDT | Special Weather Statement | RNK | Appomattox | 48 min |
| Aug 10, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 39 min |
| Aug 10, 7:58 PM EDT | Special Weather Statement | RNK | Campbell, Charlotte | 62 min |
| Aug 10, 1:55 PM EDT | Special Weather Statement | RNK | Yadkin | 35 min |
| Aug 10, 1:56 PM EDT | Special Weather Statement | RNK | Surry | 34 min |
| Aug 10, 2:14 PM EDT | Special Weather Statement | RNK | Yadkin | 31 min |
| Aug 10, 2:52 PM EDT | Special Weather Statement | RNK | Yadkin | 23 min |
| Aug 10, 3:55 PM EDT | Special Weather Statement | RNK | Stokes | 35 min |
| Aug 10, 6:04 PM EDT | Special Weather Statement | RNK | Wilkes, Yadkin | 41 min |
| Aug 10, 6:07 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.